Hail, Floyd
- When
- May 19, 9:50 AM EST
- Where
- Floyd County, 2.15 mi SSE of Sowers
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -80.390
Above normal temperatures and abundant moisture helped trigger afternoon thunderstorms across portions of southwestern Virginia ahead of a cold front. These scattered thunderstorms pulsed up periodically to produce large hail and wind damage, especially along and east of the Blue Ridge Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Above normal temperatures and abundant moisture helped trigger afternoon thunderstorms across portions of southwestern Virginia ahead of a cold front. These scattered thunderstorms pulsed up periodically to produce large hail and wind damage, especially along and east of the Blue Ridge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 8:56 AM EST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 956 AM EDT Fri May 19 2017 .SYNOPSIS... High pressure along the southeast Atlantic Coast will continue to produce an unseasonably warm and humid southwest flow of air across the forecast area this afternoon. The increasing moisture will result in a threat for scattered showers and thunderstorms, with potential for strong to severe storms during the late afternoon and evening. Unsettled weather will continue through the weekend with rain chances increasing ahead of another cold front arriving from the west by Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Friday... Clusters of convection along a 850 mb jet max associated with a weak mid level wave and diffluence aloft continue to develop off to the west while sliding east and weakening upon encountering westerly flow aloft across the far west. Still expecting this coverage per latest short term to slowly weaken by midday as better heating occurs, but likely still enough to clip at least the SE West Va counties through noon. Thus upped pops a bit there pending release trends. Otherwise concerns for the afternoon look to shift south and east ahead of a weak cold front well to the northwest as potential for residual outflow and differential heating to spark added deep convection. This provided that we can get enough heating through debris clouds to ramp up Cape values which still looks to occur outside of more shallow instability far northwest where clouds/showers should be more early on. Appears best chance for more organized coverage this afternoon along the southern Blue Ridge per latest SPC- WRF/Nam with the HRRR more isolated as support aloft actually weakens with more organized convection possibly shifting back closer to the front to the northwest. Thus appears main threat with added clusters of pulse, heavy rain producing storms per moist PWATS under unidirectional flow. Therefore including low likely pops southwest sections where moisture will also be deepest under another passing faint shortwave. Appears northeast sections may be in between coverage to the south/west and ahead of the lagging front to the northwest so keeping overall chance pops elsewhere for now. Highs likely to approach 90 again out east given weak westerly flow under still quite warm 850 mb temps and more insolation, while expecting mostly 80s elsewhere, except perhaps only 70s in cloudier northwest sections. Previous valid discussion as of 800 AM EDT Friday... Elevated instability over eastern KY/TN is resulting early morning showers and a few storms along the western slopes of the Appalachians, with impact to areas mainly west of I-77, although some drift into the eastern New River Valley and Greenbrier Valley have been noted. This activity is expected to weaken as the morning sun warms the tops of this mid level induced convection, any lull occurring mid-day, followed by a transition to diurnally surfaced based deep convection for the afternoon. No severe weather is anticipated until aft 18Z/2PM. Upper ridge of High pressure still covers the southeast Atlantic coast with influence to our part of the world in the form of a very warm, moist southwest wind. This airmass, with dewpoints in the 60s, will make for another somewhat muggy day with unseasonably warm temperatures, readings climbing into the 80s. Meanwhile, vigorous mid-CONUS trof is inching its way eastward, nibbling away at the upper ridge. Thunderstorms associated with this trough will begin to impact the OH/TN valleys today, with potential downstream impact to areas farther east by tonight. Until then, our forecast will hinge on mainly diurnally driven showers/storms with occurrence mainly confined to the 18z/2PM to 01z/9PM time frame. Thunderstorm initiation today is forecast to be similar to yesterday, favoring the Blue Ridge and higher mountain terrain during the early and mid afternoon. Since the upper ridge will be weaker than yesterday, there should be less of a cap, thus expecting more coverage. Winds aloft today are forecast to be more westerly, so think activity which develops over the mountains during the early afternoon will begin to drift into the foothills and piedmont for the late afternoon and evening. Forecast CAPE this afternoon will be on the order of 1500-2000 j/kg...Storm Mode Pulse Severe. DCAPES of 500-1000 j/kg will once again favor a microburst environment. For tonight, diurnally driven showers/storms will wane, but will continue upstream across the OH/TN valleys along the leading edge of the mid-CONUS upper level trough. Another area to watch will be a backdoor surface front which will be approaching the forecast area from the north and northeast. This front will move into northern WV and VA tonight, and this may provide a focus for an MCS to slide southeast along the front from the OH Valley late this evening or during the overnight tonight. As such will maintain chc pops through the overnight, especially across the northern CWA. At some point the front will enter the CWA, probably toward daybreak Saturday and entering via the northeastern CWA by way of CHO-LYH with a distinct wind shift introducing a northeast wind to areas northeast of LYH by daybreak Saturday. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 330 AM EDT Friday... In mid-levels, weakened/flatter subtropical ridge in place across the southeastern CONUS will amplify on Saturday, downstream of a potent mid-level trough across the center of the country. As the trough deamplifies and progresses into the upper Midwest/Great Lakes Sunday into Monday, ridging breaks down/builds east with the next sfc cold front likely to to make slow eastward progress later Sunday and Monday. While forecast confidence is low to moderate, it is a potentially active pattern particularly looking into late in the weekend and into Monday. It is also a pattern fraught with potential opportunities for temperature busts. For Saturday...a good deal of uncertainty conveyed in the 00z guidance on the early-day position of what is projected to be a backdoor cold front; front will separate summerlike air mass across the Southeast from cP air mass across the Great Lakes/Northeast. Its position likely to be heavily influenced by convective activity today. Front itself should make some southeastward progress, but I think it is unlikely to advance as far south as the GFS thinks it will, at least initially. Front's southward progress will run into what should be a humid and unstable air mass; and it should be enough to spark showers and thunderstorms perhaps as early as mid to late morning from the VA Southside/northern NC Piedmont up through the Blue Ridge into the Roanoke and New River Valleys. PoPs are in the high- Chance range for most of the forecast area except the central VA Piedmont; in this corridor, weak flow through a large depth of atmosphere would support slow moving storms w/potential for localized heavy rainfall in the heaviest echoes. Rain cooled air and northeast sfc winds should give the front an added push southward into the northern NC Piedmont into the evening hours. Implemented a non-diurnal temperature curve to better show the temperature trend; highs may only occur early in the day for locations such as Lynchburg and Appomattox, while highs elsewhere should reach the 70s, with perhaps the lower 80s the further south one goes. Still, even these southern locales probably see highs occuring earlier than typical. Under likely overcast, temperatures probably only fall some 2-4 degrees from late-afternoon readings. First half of Sunday probably is the "driest" of the period, with persistent overcast likely to erode somewhat toward partly/mostly cloudy skies amid increasing southwest flow sfc and aloft. As we progress into Sunday afternoon, aforementioned cold front approaching from the Plains/Midwest will begin to approach our western doorstep with an increasing PoP indicated. With increasing southwest flow likely paralleling the position of the surface front, this opens the door for a relatively long-duration period of at least steady moderate rain with embedded thunderstorms which may last into Monday. PoPs were accordingly raised into the high- Likely/low Categorical range Sunday night into Monday, though decrease a bit Monday afternoon along and west of the Blue Ridge into southeast WV. Potential for strong storms in the Sunday night through Monday period is conditional upon generating higher instability than presently indicated. However...with PWATs nearing 1.5", warm cloud depths of ~11,000ft along with the slow eastward translation of the baroclinic zone, these are signals that one could envision adding up to a potential hydrologic concern. Confidence is only low to moderate, and it's tough identifying specific areas at this point in light of potential rainfall opportunities today and Saturday, but this will need to be carefully monitored in the coming days. Highs on Sunday top out in the mid 70s with some breaks in cloudiness anticipated, with overcast/rainy upper 50s to mid/upper 60s Sunday night. With the front expected to lie across the CWA Monday, highs temps only in upper 60s/low 70s west of the Blue Ridge and into the mid 70s along and east of the Ridge. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 330 AM EDT Friday... High pressure will bring a brief period of dry weather from Monday night into Tuesday night. A strong cold front will move across the region Wednesday. A dry slot will grace the area Wednesday night then the upper level portion of the storm will move across the area Thursday. Temperatures will remain close to normal for early next week, then fall below normal to end the week. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 745 AM EDT Friday... Primarily VFR conditions will prevail through the 24 hour valid TAF period. Exception will be lower vsby/cigs associated with scattered showers and thunderstorms. For this morning, showers between BLF-JKL and down into the TN Valley vcnty of TRI-TYS will impact areas mainly west of the Roanoke valley. HiRes models indicate high potential for showers along the west side of the Appalachians, associated with some elevated CAPE. These showers are expected to weaken mid-late morning, before redeveloping during the afternoon. Any early morning showers and stratus/fog should dissipate between 13-15Z, followed by a transition to diurnally driven showers and thunderstorm development after 18Z/2PM. Similar to yesterday, focus for showers/storms will be along the Blue Ridge and higher Terrain during early-mid afternoon. Winds aloft are more westerly today, so any activity that develops during the afternoon will then drift east toward the piedmont during the late afternoon and evening. Have included VCTS in all the TAFs for during the 18Z/2PM-01Z/9PM time frame. Storm cells are expected to be scattered in nature. After sunset, the diurnally driven deep convection will dissipate, with potential for patchy fog during the overnight. There is an active front to our northwest which will be entering the Ohio Valley. Frontal driven storms over the Ohio Valley are expected today and are forecast to continue during the overnight tonight. Not confident any of this activity will impact our CWA, but some of the meso models indicate potential for an MCS to move out of the OH valley and into WVA tonight. Extended Aviation Discussion... The front is forecast to enter the forecast area Saturday, entering the area backdoor style with a northeast push of wind Saturday and Saturday night. The front will then stall over or just south of the region early Sunday. With the front over the area, there will be an opportunity for widespread showers and thunderstorms, especially during the peak heating hours of the day both Saturday and Sunday. A much stronger front will cross the forecast area Monday, dry weather returning Monday night into Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/PM NEAR TERM...JH/PM SHORT TERM...AL LONG TERM...AL/RCS AVIATION...PM
Hazardous Weather Outlook National Weather Service Blacksburg VA 511 AM EDT Fri May 19 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-200915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 511 AM EDT Fri May 19 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible today. The strongest storms may produce gusty winds. Heavy rainfall and cloud to ground lightning will also be possible in any thunderstorm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A slow moving cold front will bring a period of showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 6 E BEECH MOUNTAIN 36.20N 81.79W
05/18/2017 WATAUGA NC 911 CALL CENTER
ONE TREE DOWN AT THE INTERSECTION OF ROUTE 194 AND LOWER
CRAB ORCHARD ROAD
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 2 N BLOWING ROCK 36.16N 81.67W
05/18/2017 WATAUGA NC 911 CALL CENTER
ONE TREE DOWN AT THE INTERSECTION OF FLAT TOP ROAD AND
FOREST PARK DRIVE
&&
PWPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 3 NNE HILLSVILLE 36.81N 80.70W
05/18/2017 CARROLL VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED TWO TREES ALONG BUCK HORN ROAD,
TEMPORARILY CLOSING THE ROADWAY.
0512 PM HAIL 5 NNE HILLSVILLE 36.83N 80.71W
05/18/2017 M0.50 INCH CARROLL VA TRAINED SPOTTER
HAIL RANGING FROM PEA TO DIME SIZE FELL DURING THE STORM
0514 PM HAIL 2 NE HILLSVILLE 36.78N 80.71W
05/18/2017 M0.25 INCH CARROLL VA TRAINED SPOTTER
HAIL FELL FOR ABOUT 15 MINUTES
0624 PM FLASH FLOOD 5 NE HILLSVILLE 36.82N 80.67W
05/18/2017 CARROLL VA 911 CALL CENTER
HEAVY RAINFALL FROM TRAINING THUNDERSTORMS RESULTED IN
THE BIG REED ISLAND CREEK TO FLOW OVER ITS BANKS COVERING
PORTIONS OF BRICK HAVEN LANE, CLOSING THE ROAD. FLOODING
IS STILL ONGOING AT THE TIME OF THIS REPORT.
0630 PM FLASH FLOOD 4 ENE HILLSVILLE 36.79N 80.67W
05/18/2017 CARROLL VA PUBLIC
HEAVY RAINFALL FROM TRAINING THUNDERSTORMS CAUSED A SMALL
STREAM TO FLOW OVER PILGRIMS TRAIL DEPOSITING DEBRIS NEAR
THE INTERSECTION OF US221 AND STATE ROUTE 673. FLOODING
IS ONGOING AT THE TIME OF THIS REPORT.
0710 PM HAIL 3 N STUART 36.68N 80.28W
05/18/2017 E0.75 INCH PATRICK VA PUBLIC
0710 PM FLASH FLOOD 4 ENE HILLSVILLE 36.79N 80.66W
05/18/2017 CARROLL VA FIRE DEPT/RESCUE
HEAVY RAINFALL FROM NUMEROUS THUNDERSTORMS RESULTED IN
MULTIPLE MUDSLIDES ALONG BUCK HORN ROAD. ADDITIONAL
REPORTS OF ONGOING FLOODING ACROSS THE HILLSVILLE TO
DUGSPUR AREAS HAVE BEEN CALLED INTO THE EMERGENCY
SERVICES.
0710 PM TSTM WND DMG 5 N STUART 36.70N 80.30W
05/18/2017 PATRICK VA PUBLIC
2 TREES DOWN ON GREASY BEND LANE
0730 PM FLASH FLOOD 1 SW DUGSPUR 36.80N 80.64W
05/18/2017 CARROLL VA 911 CALL CENTER
TRAINING THUNDERSTORMS RESULTED IN FLASH FLOODING IN
SEVERAL SPOTS ALONG US 221 OR FLOYD PIKE. NUMEROUS
MUDSLIDES HAVE ALSO BEEN REPORTED, INCLUDING ONE NEAR THE
6000 BLOCK OF FLOYD PIKE. ADDITIONAL MUDSLIDES AND ROAD
CLOSURES DUE TO CREEK FLOODING HAVE ALSO BEEN REPORTED.
FLOODING CONTINUES ACROSS MUCH OF THE AREA.
0730 PM HEAVY RAIN 2 SSE DUGSPUR 36.79N 80.59W
05/18/2017 M4.00 INCH CARROLL VA PUBLIC
TRAINING THUNDERSTORMS DROPPED 4 INCHES OF RAINFALL IN A
FEW HOUR PERIOD AT A PRIVATE RESIDENCE ALONG NESTER
SCHOOL ROAD NEAR DUGSPUR.
0734 PM TSTM WND DMG 6 E BEECH MOUNTAIN 36.20N 81.79W
05/18/2017 WATAUGA NC 911 CALL CENTER
ONE TREE DOWN AT THE INTERSECTION OF ROUTE 194 AND LOWER
CRAB ORCHARD ROAD
0803 PM TSTM WND DMG 2 N BLOWING ROCK 36.16N 81.67W
05/18/2017 WATAUGA NC 911 CALL CENTER
ONE TREE DOWN AT THE INTERSECTION OF FLAT TOP ROAD AND
FOREST PARK DRIVE
&&
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
1045 AM EDT FRI MAY 19 2017
VAZ014-017-191515-
Floyd-Montgomery-
1045 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD AND SOUTH
CENTRAL MONTGOMERY COUNTIES...
At 1045 AM EDT, a strong thunderstorm was located near Alum Ridge,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pilot...
Terrys Fork...
Check...
and Alum Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3693 8047 3702 8049 3709 8015 3698 8014
3696 8014 3695 8015 3695 8016 3696 8016
3695 8017 3692 8019
TIME...MOT...LOC 1445Z 260DEG 20KT 3697 8040
ASThe Roanoke radar (KFCX), 12 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
13 thunderstorm wind, 5 hail. Local standard time, as filed.
Thunderstorm winds downed a tree along Muse Field Road.
Thunderstorm winds brought down a tree near the intersection of Chestnut Hill Road and Washboard Road.
Thunderstorm winds knocked down large tree limbs onto Prospect Road.
Thunderstorm winds resulted in a downed tree across Falling Creek Road.
Thunderstorm winds downed a tree on a vehicle near the intersection of Marysville Road and East Ferry Road.
Thunderstorm winds downed a tree on Cody Road.
Thunderstorm winds brought down a tree on a car at the intersection of East Ferry Road and Marysville Road.
Thunderstorm winds brought down a tree on Red House Road.
Thunderstorm winds downed several large trees onto a power line along Virginia Route 666.
Thunderstorm winds downed power lines within the City of Halifax.
Thunderstorm winds downed trees and large branches along U.S. Highway 501 North and Horseshoe Trail.
Thunderstorm winds brought down several trees in Scottsburg.
Thunderstorm winds brought down numerous trees within the community of Virgilina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700001, 700002, 700003, 700006, 700007, 700008, 700010, 700011, 700733, 700013, 700014, 700015, 700016, 700018, 700021, 700022, 700732, 700024.